Numerical solution approaches for robust nonlinear optimal control problems
Diehl, Moritz × Gerhard, Johannes Marquardt, Wolfgang Moenigmann, Martin #
Computers & Chemical Engineering vol:32 issue:6 pages:1287-1292
Nonlinear equality and inequality constrained optimization problems with uncertain parameters can be addressed by a robust worst-case formulation that leads to a bi-level min-max optimization problem. We propose and investigate a numerical method to solve this min-max optimization problem exactly in the case that the underlying maximization problem always has its solution on the boundary of the uncertainty set. This is an adoption of the local reduction approach used to solve generalized semi-infinite programs. The approach formulates an equilibrium constraint employing first order derivatives of both the uncertainty set and the user defined constraints. We propose two different ways for computation of these derivatives, one similar to the forward mode, the other similar to the reverse mode of automatic differentiation. We show the equivalence of the proposed approach to a method based on geometric considerations that was recently developed by some of the authors. We show how to generalize the techniques to optimal control problems. The robust dynamic optimization of a batch distillation illustrates that both techniques are numerically efficient and able to overcome the inexactness of another recently proposed numerical approach to address uncertainty in optimal control problems. (C) 2007 Elsevier Ltd. All rights reserved.